Can chemotherapy increase the risk of heart problems?

Answer From Joerg Herrmann, M.D.,

Yes, some conventional chemotherapy drugs used to treat cancer can increase your risk of heart problems. Heart problems can also happen with newer targeted therapy drugs and with radiation therapy.

Examples of heart-related problems that can happen with cancer treatments include:

  • Weakening of the heart muscle (cardiomyopathy)
  • Heart rhythm problems (arrhythmia)
  • Heart attack
  • Stroke
  • High blood pressure
  • Blood clots

Whether you're at risk for heart problems during and after cancer treatment depends on how healthy your heart is and the specific drugs you'll be receiving. Some drugs may carry a higher risk of heart problems in people who already have heart problems. Sometimes the risk is higher if you take a higher dose of the drug.

If your doctor is considering a cancer treatment that may affect your heart, you may undergo heart function testing before starting treatment. If you have a preexisting heart condition, such as cardiomyopathy, your doctor might suggest a different type of chemotherapy.

You may need periodic heart monitoring during treatment, depending on the type of chemotherapy you receive. Monitoring might continue after treatment, too.

Cancer doctors (oncologists) and heart doctors (cardiologists) sometimes work together to provide care for people who have a risk of heart problems during and after cancer treatment. This area of medicine is sometimes referred to as cardio-oncology.

With

Joerg Herrmann, M.D.,

Dec. 08, 2018 See more Expert Answers